New Update from FDA MedWatch
The FDA Releases New Cautions Regarding the Use of Testosterone Products to Treat Low Testosterone Due to Aging; The FDA Requires Labeling Change to Inform of Possible Increased Risk of Stroke and Heart Attack
[This update was originally found in FDA Drug Safety Communication: FDA Evaluating Risk of Stroke, Heart Attack, and Death with FDA-Approved Testosterone Products issued on January 31, 2014.]
Testosterone replacement therapy was approved by the FDA for men with low testosterone (low-T) levels due to disorders of the testicles, pituitary gland, or brain that cause hypogonadism. However, testosterone is being used expansively in an effort to relieve symptoms in men who have low-T because of old age. The only problem is, the benefits and safety of use of low-T for old age have not been established.
The FDA mandated that the manufacturers of approved prescription testosterone products amend the labeling so as to clarify the approved uses of prescription testosterone. Additionally, the FDA is requiring information regarding possible increased risk of heart attacks and strokes in patients taking testosterone to be added to the labeling. Prescription testosterone products are approved only for men who have low testosterone (low-T) levels caused by certain medical conditions; not for those who suffer from low-T because of old age alone. The benefit and safety of these drugs have not been documented for treating low testosterone levels due to aging, even where symptoms seem to be related to low-T.
The decision was founded on available evidence from studies and expert input from an FDA Advisory Committee meeting, which included studies on aging men treated with testosterone. Several studies found an increased risk of heart attack, stroke, or death associated with testosterone treatment, while others studies did not. Visit the FDA Drug Safety Communication website for more information.
The FDA recommends that health care professionals prescribe testosterone therapy only for men with low-T caused by certain medical conditions and confirmed by laboratory tests. Health care professionals need to make patients aware of the risks when starting or continuing a patient on testosterone therapy, as they would for any drug. If you are using testosterone and experience symptoms of a heart attack or stroke, such as chest pain, shortness of breath or trouble breathing, weakness in one part or one side of the body, or slurred speech, you should contact a medical professional immediately.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program: